Texas, 2022

High Wind in Texas, May 29, 2022

May 29, 2022 · NWS AMA · 1 event in 1 county or zone

An upper level low pressure system continued to move across combined Oklahoma and Texas Panhandles on the 29th. This system caused a couple of higher wind gusts the day before, but on the 29th it still managed to produce a 58 mph wind gust at Dalhart.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level low pressure system continued to move across combined Oklahoma and Texas Panhandles on the 29th. This system caused a couple of higher wind gusts the day before, but on the 29th it still managed to produce a 58 mph wind gust at Dalhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 1:57 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 29, 1:57 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
257 PM CDT Sun May 29 2022

.SHORT TERM...
Based on current water vapor imagery from GOES-16, the FA is under
southwest flow aloft. Upstream is a low centered over southern ID
into portions of NV/UT. The approaching trough associated with
this low pressure has moveed the overall ridge that brought triple
digit temperatures yesterday across the FA has moved off to the
east. The combined OK/TX Panhandles will still be feeling some of
the effects of this ridge as the area sits under the western
fringe of it. Meaning, temperatures will still be quite warm for
May, but not as hot as it was yesterday with more highs in the
upper 90s and less in the triple digits. There is a jet max
associated with the base of the H5 trough currently over portions
of southern CA into NM. These higher wind speeds will induce a
leeside surface low over portions of southeastern CO today. This
will lead to a surface trough pulling in some low Tds, in the
single digits to low teens, into the western half of the FA. Once
again today the RH values will drop into the 5 to 10 percent range
this afternoon, but for the entire combined Panhandles this time,
as the dryline will be well east of here into western OK. With H85
and H7 winds well into the 40 to 45 kt range and the leeside low
tightening the pressure gradient, winds are expected to be
anywhere between 25 and 30 mph sustained with wind gusts as high
as 45 mph out of the southwest.

Winds should decouple overnight. However, the pressure gradient
will stay decently strong, allowing for winds to stay breezy
around 20 mph overnight. Winds will stay out of the southwest at
least through midnight, before turning more westerly and slowing
down to around 15 mph towards sunrise tomorrow morning. Overall
temperatures will cool to the mid 50s to the northwest and lower
70s to the southeast FA. Poor RH recovery especially in the
western to central combined Panhandles will not be good for any
wildfires this afternoon and keep fuels susceptible to possible
wildfires tomorrow as winds continue to be breezy and RH values
fall into the single digits again. Another leeside low will
develop early in the day over eastern NM. This will be what brings
winds back into the 20 to 30 mph range out of the southwest.
Temperatures will only be slightly cooler on Monday with highs in
the mid 80s to the far northwestern combined Panhandles to mid 90s
to the far southeast Texas Panhandle. Slightly cooler temperatures
Monday night will allow RH values to recover into at least the low
30s across the western combined Panhandles as a cold front moves
in on the combined Panhandles into Tuesday morning.

Hoffeditz

&&

Fire Weather...Today and Tomorrow...
Combined winds and RH have brought forth RFTI's in the 7 to 8
range epecially across the central to western combined OK/TX
Panhandles already this afternoon. Winds around 25 to 30 mph with
gusts up to 45 mph will decouple after the sun sets. However,
pressure gradient driven winds will remain in the 15 to 20 mph
range well into the overnight hours and turning more westerly
after midnight and before sunrise. RH recovery overnight will be
poor, with maybe an increase into the 20 to 28 percent range for
an hour or two around sunrise Monday. Winds will stay breezy going
into Monday afternoon and RH values will slip back into the
single digits once again leading to overall Critical Fire Weather
conditions. Winds are expected to be in the 20 to 30 mph range
Monday afternoon with only slightly higher wind gusts possible. RH
values will drop into the 7 to 12 percent range with only
slightly cooler high temperatures in the mid 80s to mid 90s. A
cold front is expected to bring north winds late Monday night.

.LONG TERM...Tuesday through Saturday...

Synopsis: It looks like Tuesday and beyond will be cooler with low
potential for fire weather. Chances for rain and storms will
increase starting late Tuesday into the latter part of the week.
Periods of severe storms and flooding will be possible.

Details: Two areas of circulation can be seen in the broader
trough digging across the Great Basin. The main circulation is
currently over southern Idaho while the second resides off the
coast of Washington State. The second circulation will dig down
behind the first through early next week. Meanwhile, high pressure
will build over Mexico and south Texas resulting in better
subtropical moisture transport into the area. This is most easily
identified via 700mb theta-E plume which basically sets up right
over the Panhandles late Tuesday into the latter part of the week.
At the surface is where the largest source of uncertainty lies as
a cold front is progged to intersect a dryline and possibly stall
before retreating back to the north Tuesday into Wednesday. These
late season cold fronts have been known to wreck a forecast due
to models and ensembles being underdispersive on the potential
strength and position of the front.

Right now, models and ensembles bring the front mostly through
the Panhandles by Tuesday evening, then the front retreats north
into the Texas Panhandle Wednesday, then back down late Wednesday
into Thursday. The position of the boundary will be key for where
the best lift and moisture convergence will setup as minor
shortwaves traverse the area. The latest raw GFS has started to
hint at a southern shift to the main band of precipitation that is
progged for late Tuesday into Tuesday night which could have big
impacts for the advertised severe threat. If the front surges too
far south, Lubbock may be more of the target. Increasing upslope
flow may also support low level stratus near the front which could
limit destabilization, especially Wednesday and beyond.

Speaking of severe threats, along and south of the front
parameters will be favorable for all hazards (assuming clouds
don't limit destabilization). Even though effective shear
magnitudes won't be amazing, veering profiles should support
supercell modes. The NAM is coming in much more aggressive with
low level moisture and therefore has higher MLCAPE values and
lower LCLs, and this would certainly support a tornado threat
going into the evening hours Tuesday as the low level jet ramps up
with 0-1km SRH exceeding 200 m^2/s^2. Only question will be if
the storms can stay rooted at or near the surface to keep MLCIN
below 100 J/kg. The NAM certainly thinks it's possible even after
03z with progged MLCIN around 50 J/kg. MLCAPE possibly over 2000
J/kg will also support strong updrafts capable of large to very
large hail and damaging winds. The main limiting factor for hail
is that melting may be an issue especially Wednesday and beyond as
dry layers needed for evaporative cooling disappear based on
Bufkit profiles. Flooding will be another concern, especially
Wednesday as PWATs increase substantially and there will also be
potential for training storms depending on location and
orientation of the boundary.

The pattern flattens out some going into Thursday and Friday as
500mb winds become more zonal to northwesterly. That being said,
moisture stays plentiful so any little ripples in the flow aloft
could trigger storms in the afternoon and evening on both days.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  92  59  90 /   0   0   0  10
Beaver OK                  66  92  56  85 /   0   0   0   5
Boise City OK              56  85  49  80 /   0   0   0   0
Borger TX                  67  95  60  92 /   0   0   0  10
Boys Ranch TX              61  92  56  90 /   0   0   0   5
Canyon TX                  61  91  58  91 /   0   0   0  20
Clarendon TX               68  92  66  90 /   0   0   0  20
Dalhart TX                 54  86  50  84 /   0   0   0   0
Guymon OK                  61  92  54  86 /   0   0   0   0
Hereford TX                60  91  57  92 /   0   0   0  10
Lipscomb TX                69  92  62  87 /   0   0   0  10
Pampa TX                   66  92  61  89 /   0   0   0  20
Shamrock TX                70  94  68  90 /   5   0   5  20
Wellington TX              71  97  70  92 /   5   0   5  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for Armstrong-
     Carson-Dallam-Deaf Smith-Hansford-Hartley-Hutchinson-Moore-
     Ochiltree-Oldham-Palo Duro Canyon-Potter-Randall-Sherman.

     Red Flag Warning from noon to 9 PM CDT Monday for Armstrong-
     Carson-Dallam-Deaf Smith-Hansford-Hartley-Hutchinson-Moore-
     Oldham-Palo Duro Canyon-Potter-Randall-Sherman.

OK...Red Flag Warning until 10 PM CDT this evening for Beaver-
     Cimarron-Texas.

     Red Flag Warning from noon to 9 PM CDT Monday for Cimarron-Texas.

&&

36/7
Hazardous weather outlook, May 29, 1:55 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Sun May 29 2022

OKZ001>003-TXZ001>020-317-300800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions will continue for the Oklahoma
Panhandle and the western and central Texas Panhandle through
early this evening. A Red Flag Warning is in effect through 10 PM
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical fire weather conditions will be possible on Monday,
particularly in the western and central Texas and Oklahoma
Panhandles. A Red Flag Warning is now in effect from 12 PM CDT to
9 PM CDT Monday.

Thunderstorms may occur Tuesday evening through Saturday. Strong
to severe storms will be possible, especially Tuesday and
Wednesday. Some localized flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today and Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hartley

When
May 29, 3:02 PM CST
Where
Hartley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031330.